Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2020, 4:38 PM CDT for Clay County, Lincoln County, Union County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2020, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 3, 2020, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, SD, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:43 PM CDT | TSTM WND DMG | 3 S Beresford, SD | SINGLE TELEPHONE POLE SNAPPED OFF. |
| Jul 3, 4:45 PM CDT | TSTM WND GST 60 | 3 Ssw Beresford, SD | MESONET STATION 16 SD RWIS BERESFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
529
WUUS53 KFSD 032138
SVRFSD
SDC027-083-127-032215-
/O.NEW.KFSD.SV.W.0097.200703T2138Z-200703T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
438 PM CDT Fri Jul 3 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
East central Clay County in southeastern South Dakota...
South central Lincoln County in southeastern South Dakota...
Northwestern Union County in southeastern South Dakota...
* Until 515 PM CDT.
* At 438 PM CDT, a severe thunderstorm was located over Beresford,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Union Grove State Park around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4313 9681 4314 9667 4292 9661 4291 9682
TIME...MOT...LOC 2138Z 354DEG 20KT 4306 9675
HAIL...1.00IN
WIND...60MPH
$$
APT1 follow-up statement
189
WWUS53 KFSD 032154
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
454 PM CDT Fri Jul 3 2020
SDC083-032204-
/O.CAN.KFSD.SV.W.0097.000000T0000Z-200703T2215Z/
Lincoln SD-
454 PM CDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4306 9681 4307 9665 4292 9661 4291 9682
TIME...MOT...LOC 2154Z 354DEG 20KT 4297 9674
$$
SDC027-127-032215-
/O.CON.KFSD.SV.W.0097.000000T0000Z-200703T2215Z/
Clay SD-Union SD-
454 PM CDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL CLAY AND NORTHWESTERN UNION COUNTIES...
At 454 PM CDT, a severe thunderstorm was located near Union Grove
State Park, or 7 miles south of Beresford, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Union Grove State Park around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4306 9681 4307 9665 4292 9661 4291 9682
TIME...MOT...LOC 2154Z 354DEG 20KT 4297 9674
HAIL...1.00IN
WIND...60MPH
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:46 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 3, 3:46 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 346 PM CDT Fri Jul 3 2020 .SHORT TERM...(This Evening through Saturday) Issued at 338 PM CDT Fri Jul 3 2020 A weak boundary along the I-29 corridor will be the focus for scattered showers and thunderstorms for the rest of this afternoon and into the evening hours. The air mass will be supportive of a few storms with lightning, small hail, gusty outflow winds, and brief heavy rain, given CAPE in the 1500 to 2000 J/kg range. The lift being produced by the weak weather system overhead is not expected to cause widespread convection, but should be enough to continue to overcome the capping inversion in a few places through sunset. Forcing for ascent wanes with the setting sun, and skies clear overnight. Temperatures remain mild with overnight lows in the upper 60s to low 70s. Independence Day is looking dry for those in Sioux Falls, Sioux City, and the surrounding areas. An upper level ridge over the region strengthens slightly, suppressing any surface-based, diurnal- heating lift. Temperatures will be warm, with highs in the upper 80s and low 90s combined with mostly sunny skies. .LONG TERM...(Saturday Night through Friday) Issued at 338 PM CDT Fri Jul 3 2020 Temperatures remain warm with humid dew points in the upper 60s and low 70s over the rest of the upcoming week. The ridge overhead this weekend weakens with the jet stream slowly pushing southward causing a more zonal flow pattern by Monday. Some models show a shortwave moving through the region overnight into Tuesday morning, and this looks to be the next chance for widespread rain and thunderstorms. Wednesday is forecast to be the warmest day of the next week with low to mid 90s due to enhanced mixing ahead of a larger weather system moving eastward across the Canadian border. This system will likely drape a cold front across the region Wednesday night. The surface high behind this front is not overly strong; the air mass moderates significantly as it moves southeastward down the High Plains, so don't expect a lot of relief from the muggy warmth. Another upper ridge builds next weekend keeping summery conditions in place. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1237 PM CDT Fri Jul 3 2020 Light southeast winds prevail over the next 24 hours. Scattered mid-level cumulus clouds are likely through the daytime hours, decreasing in coverage overnight. Thunderstorms are unlikely, but a few isolated storms could form along a weak boundary that stretches down the I-29 corridor through KFSD. Lightning would be the main threat with any storms that manage to form. Have kept mention of TS out of the TAFs for the time being, given a less than 20 percent of storms impacting any given location. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...VandenBoogart
Hazardous weather outlook, Jul 3, 3:50 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 350 PM CDT Fri Jul 3 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-042100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 350 PM CDT Fri Jul 3 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening may bring brief heavy rain, lightning, small hail, and gusty outflow winds. Heat index values this afternoon will rise into the 90s, increasing the potential for heat related illness. Those spending time outdoors will need to take precautions, such as staying hydrated and taking more frequent breaks. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon heat indices remain in the 90s Saturday into next week, increasing the potential for heat related illnesses. Be sure to drink plenty of fluids and take frequent breaks if working outside. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 3, 3:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 327 PM CDT Fri Jul 3 2020 IAZ001-002-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ039-040-054>056-061-062-066-067-069>071-040100- Lyon-Osceola-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Yankton-Clay-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Worthington, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, Orland, Flandreau, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 327 PM CDT Fri Jul 3 2020 Isolated showers and thunderstorms along a weak boundary this afternoon and early evening may be caple of producing weak funnel clouds. These funnels are not expected to reach the ground, but if they do, will be short lived. If you feel your safety is threatened, please seek shelter.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 47 min |
| Jul 3, 12:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 41 min |
| Jul 3, 12:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 43 min |
| Jul 3, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Kingsbury, Lake, McCook, Miner and 1 more | 52 min |
| Jul 3, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson | 61 min |
| Jul 3, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 45 min |
| Jul 3, 5:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.